Alert archive / Idaho / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 9, NWS Boise, ID

July 6, 2013Jerome County, Twin Falls County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Jul 6, 2013, 3:17 PM MDT for Jerome County, Twin Falls County, Idaho. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2013, 3:17 PM MDT (21:17 UTC)
Expired
Jul 6, 2013, 4:00 PM MDT
In force
43 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Jerome County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 159 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2013-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2013-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2547 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:00 PM MDT, 17 minutes earlier.

Area forecast discussion, Jul 6, 3:00 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
300 PM MDT SAT JUL 6 2013

.SHORT TERM...TONIGHT THROUGH MONDAY...RURAL PORTIONS OF SOUTHERN
TWIN FALLS COUNTY ARE GETTING HIT WITH STRONG STORMS AT THIS TIME.
STORMS ARE TRAINING OVER THE SAME GENERAL LOCATIONS...THUS THE MAIN
CONCERN HAS BEEN THE INTENSE RAINFALL RATES. A FLASH FLOOD WARNING
HAS BEEN ISSUED...SEE LATEST BOIFFWBOI FOR DETAILS. SUB-SEVERE HAIL
AND GUSTY WINDS ARE ALSO LIKELY WITH THESE STORMS.

OTHER THAN THE CONVECTION OVER SOUTHERN TWIN FALLS COUNTY...NOT MUCH
ELSE IS EXPECTED THROUGH MONDAY. THE SAME AREAS WILL HAVE THE THREAT
SUN AFT-EVE...WHICH INCLUDES PORTIONS OF THE WESTERN MAGIC
VALLEY/SOUTHERN TWIN FALLS COUNTY. THREAT DIMINISHES FOR THAT AREA
ON MONDAY AS SLIGHTLY DRIER AIR MOVES IN FROM THE SOUTHWEST.
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH MOUNTAIN HIGHS IN THE
80S/VALLEY HIGHS IN THE 90S.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...THE REGION REMAINS
BETWEEN UPPER LEVEL RIDGE TO THE SOUTHWEST AND UPPER LEVEL TROUGH TO
THE NORTHWEST THROUGH THE PERIOD. THIS WILL RESULT IN WEAK SOUTHWEST
FLOW ALOFT FOR WARM TEMPERATURES AND DRY CONDITIONS. TEMPERATURES
WILL BE AROUND 5-7 DEGREES ABOVE NORMAL THROUGH THE PERIOD. A LOW
PRESSURE SYSTEM FROM THE BRITISH COLUMBIA COAST WILL BEGIN TO MOVE
INLAND INTO THE PACIFIC NORTHWEST WHICH WILL BEGIN A COOLING TREND
INTO THE WEEKEND. NO PRECIPITATION IS EXPECTED THROUGH THE WEEKEND.

&&

.AVIATION...VFR. MOSTLY CLEAR SKIES. ISOLATED THUNDERSTORMS ACROSS
SOUTH CENTRAL IDAHO THIS AFTERNOON. THUNDERSTORM ACTIVITY WILL
DIMINISH AFTER SUNSET. LIGHT SURFACE WINDS EXCEPT NEAR
THUNDERSTORMS. SOUTHWEST WINDS ALOFT WILL AVERAGE 15 KTS UP THROUGH
10K FEET MSL. FOR SUNDAY...VFR. EXPECT ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS NEAR THE IDAHO/NEVADA BORDER.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...BW
LONG TERM....JDS/KA
AVIATION.....JDS
Hazardous weather outlook, Jul 6, 5:32 AM MDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
532 AM MDT SAT JUL 6 2013

IDZ011>016-028>030-033-ORZ061>064-071145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
532 AM MDT SAT JUL 6 2013 /432 AM PDT SAT JUL 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 6, 2:02 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
202 PM MDT SAT JUL 6 2013

IDZ030-062045-
TWIN FALLS ID-
202 PM MDT SAT JUL 6 2013

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...

UNTIL 245 PM MDT.

AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS 9 MILES NORTHEAST OF JACKPOT AND 5 MILES
SOUTHEAST OF MAGIC MOUNTAIN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  WINTER SPRING AROUND 205 PM MDT...
  ROGERSON AROUND 210 PM MDT...
  TIMBER BUTTE AROUND 215 PM MDT...
  MAGIC MOUNTAIN SKI AREA AROUND 230 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4199 11463 4213 11474 4240 11428 4232 11427
      4200 11427 4199 11461
TIME...MOT...LOC 2001Z 220DEG 25KT 4210 11454

JDS

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:02 PM MDTSpecial Weather StatementBOITwin Falls43 min
Jul 6, 2:41 PM MDTFlash Flood WarningBOITwin Falls3 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.